CNS Vasculitis: Lifestyle Changes

CNS vasculitis and its treatment can affect your child's home and school life. Treatment for CNS vasculitis takes about 2 years. During this time, your child will be taking several kinds of medicine. She will also need to visit the hospital often. All these things can affect her day-to-day life.

This page discusses the changes in your child's life and suggests ways to cope. These suggestions come from children, teens, and parents who have experienced CNS vasculitis.

Your child may be hungrier than usual

Your child does not need to change what she normally eats. But she will be taking high doses of a medicine called prednisone. This medicine has several side effects:

  • It can make your child hungrier than usual.
  • It can cause water retention.
  • It will make your child gain weight.

While your child is taking prednisone, you will need to plan her meals and snacks carefully. Here are some tips to help control weight gain and water retention:

  • Offer healthy portion sizes.
  • Offer your child foods that are low in fat and salt.

If you need help working out a food plan, a dietitian can help. A dietitian is a person who is trained in food and nutrition.

Your child may have to miss some school

As long as your child feels well enough, she can go to school while she is being treated for CNS vasculitis.

Speak to your child's school as soon as possible to explain your child's illness. If you wish, ask your child's doctor to send a letter to the school. The doctor can help explain how CNS vasculitis may affect your child's school work.

Your child may find it hard to concentrate on school work

Some children may find it harder to concentrate on school work. They will need lots of patience and extra help. Some children may need to stop going to school until they feel better.

On the other hand, most parents and children say that school work gets better after starting treatment for CNS vasculitis.

If you or your child are concerned about school issues, speak to your doctor or the hospital social worker.

Your child may not be able to play sports

During treatment, your child can be as active as she feels able to. But many children cannot join in the activities and sports that they used to. They feel too tired or too weak. Your child will be able to go back to these sports when she feels well enough.

Your child's appearance will probably change while she is taking prednisone

Your child's appearance will change while she is taking high doses of prednisone. These changes will not last forever. They will go away when she stops taking prednisone. The changes may include these:

  • Your child will gain weight in the cheeks and belly.
  • Your child may get acne.
  • Your child may grow hair on the face.

For children, especially teenagers, these changes may be hard to deal with. Encourage your child to talk about how she feels with the health care team. She can get support if she needs it.

Remember that the weight gain is temporary. As soon as your child stops taking prednisone, she will start losing the weight she has gained.

If your child is being teased about the sudden weight gain, remind your child that she will get through this difficult time. Encourage her to speak with her teacher for help dealing with the teasing. If the situation does not improve, ask to speak with the hospital social worker. 

Your child will need to visit the hospital regularly

Your child will need to visit the hospital between 1 and 3 times a month during the first year of treatment. When she is stable on maintenance therapy, she will need to visit the hospital every 2 to 4 months. Your child will be at the hospital for up to 4 hours each time. She will probably not need to stay overnight in the hospital.

Key points

  • CNS vasculitis is treated with medicine to suppress the immune system. Treatment takes about 2 years.
  • The medicines your child takes for CNS vasculitis will make her hungrier and more tired than usual. She will gain weight. She may have trouble concentrating at school.
  • If you or your child need help dealing with the effects of treatment, ask a member of the treatment team for help.

Susanne Benseler, MD

Holly Convery, RNEC, BScN

11/6/2009

 





Notes: